Nitroglycerin and calcium antagonists are direct dilators of large coronary arteries. Their amelioration of myocardial ischemia may be in part related to their dilating action on coronary stenoses. The present study was done to determine if the effects of calcium antagonists and nitroglycerin on large coronary arterial diameter are additive. External circumflex coronary arterial diameter was measured by sonomicrometry in 16 awake, instrumented dogs. Intravenous nifedipine (mean dose 30 ± 4 μg/kg) caused dilation of the circumflex coronary artery (4.01 ± 0.13 to 4.10 ± 0.12 mm, p < 0.05). The addition of intravenous nitroglycerin (10 to 20 μg/kg) caused further coronary arterial dilation (4.10 ± 0.12 to 4.13 ± 0.12 mm, p < 0.05). Intravenous verapamil (mean dose 520 ± 77 μg/kg) also caused dilation of the circumflex coronary artery (4.14 ± 0.35 to 4.26 ± 0.35 mm, p < 0.05). The addition of intravenous nitroglycerin caused further dilation (4.26 ± 0.35 to 4.31 ± 0.35 mm, p < 0.05). Intravenous diltiazem (mean dose 640 ± 140 μg/kg) caused circumflex coronary arterial dilation in four of the five dogs studied (mean change 4.14 ± 0.36 to 4.21 ± 0.33 mm). The addition of intravenous nitroglycerin caused further circumflex coronary dilation (4.21 ± 0.33 to 4.26 ± 0.33 mm, p < 0.05). Therefore, the effects of nitroglycerin and each of these three calcium antagonists on large coronary diameter are additive, with the combination of nitroglycerin and the calcium antagonist causing more large coronary dilation than the calcium antagonist alone.
Bibliographical noteFunding Information:
From the Department of Medicine, Cardiovascular Minnesota Medical School. This work was supported by the United States Public Health Service grants HL-31510 and HL-20598 from the National Heart, Lung, and Blood Institute of the National Institutes of Health, Bethesda, Md; by a grant-in-aid from the American Heart Association, Dallas, Texas; and by funds contributed in part by the American Heart Association, Minnesota Affiliate, Minneapolis, Minn. Received for publication July 30, 1987; accepted Jan. 4, 1988. Reprint requests: Jeffrey S. Schwartz, M.D., Dept. of Medicine, State University of New York at Buffalo, The Buffalo General Hospital, 100 High St., Buffalo, NY 14203.